Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 131, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 9, 2002, 8:01 PM CDT for Comanche County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- May 9, 2002, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Comanche County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:10 PM CDT | Hail 1.75 | De Leon, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 100101 SVRFTW TXC093-100145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 800 PM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN NORTH CENTRAL TEXAS * UNTIL 845 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES WEST OF DE LEON...MOVING EAST NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUCKER AROUND 820 PM CDT HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3213 9883 3195 9871 3205 9843 3226 9855
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 9, 7:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 700 PM CDT THU MAY 9 2002 ...AVIATION DISCUSSION... ONE OR TWO WEAK ELEVATED THUNDERSTORMS JUST SOUTH OF DFW/DAL THIS EVENING WILL SLIDE OFF TO THE NORTHEAST SHORTLY. NOT EXPECTING ANY MORE ACTIVITY UNTIL MIDNIGHT OR SO...WHEN THE LOW LEVEL JET STARTS LIFTING AIR ATOP THE COLD FRONT...CURRENTLY POSITIONED WELL SOUTH. HOWEVER...WE SHOULD LOSE VFR CIGS BY MID TO LATE EVENING AS WE LOSE MIXING IN THE LOWER ATMOSPHERE...AND THE ELEVATED SOUTHERLY FLOW BEGINS INCREASING. LATE TONIGHT...CONDITIONS SHOULD DETERIORATE TO LOW MVFR...AND OCCASIONALLY TO IFR...IN HEAVY RA/TSRA. SLOW CLEARING TO VFR TOMORROW AS LOW LEVEL JET DIMINISHES. 30 ...PUBLIC DISCUSSION...340 PM CDT THU MAY 9 2002 MESOSCALE MODELS ARE IN AGREEMENT THAT ELEVATED SHOWERS/ THUNDERSTORMS WILL FORM NORTH OF THE FRONT TONIGHT...AS PRESSURE FALLS IN THE LEE OF THE ROCKIES ENHANCE THE NOCTURNAL LOW-LEVEL JET (LLJ). THE AIR MASS ABOVE THE FRONT WILL BE QUITE UNSTABLE (CAPES AROUND 3000 JOULES/KG WITH AMPLE SHEAR FOR A FEW HAIL STORMS. LOCALLY HEAVY RAIN MAY OCCUR ACROSS CENTRAL PORTIONS OF NORTH TEXAS...AS PER HPC GUIDANCE. WE WILL GO CONSIDERABLY ABOVE MOS POPS...ESPECIALLY CENTRAL AND NORTHERN PORTIONS. RAIN WILL DRIFT NORTH INTO OKLAHOMA...WITH THE FRONT...FRIDAY...WITH THE NEXT CHANCE FOR RAIN WITH THE LATE WEEKEND COOL FRONT. TEMPS IN THE EXTENDED HAVE BEEN BUMPED UP A BIT...AS HAVE DEW POINTS IN THE GRIDDED DATA. FTW...NONE. 26
In the hours before
Special weather statement, May 9, 4:00 PM CDT, 4 hours 1 minute before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101000- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 400 PM CDT THU MAY 9 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TONIGHT. A COLD FRONT...LOCATED ALONG A LAMPASAS...WACO...CANTON LINE WILL SLOWLY MOVE SOUTH THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 6 PM ALONG THE FRONTAL BOUNDARY AS IT CONTINUES MOVING SOUTH. GIVEN THE STRONG INSTABILITY PRESENT IN THE AIRMASS ALONG AND SOUTH OF THE FRONT...SEVERE WEATHER IS LIKELY WITH ANY THUNDERSTORMS WHICH DO DEVELOP IN THIS REGION. THE MAIN SEVERE WEATHER THREATS WILL BE FROM GOLFBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. LATER TONIGHT...WARM AND MOIST AIR FROM THE GULF OF MEXICO WILL BE TRANSPORTED OVER THE COOL SURFACE AIRMASS ACROSS NORTH TEXAS. NUMEROUS AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION AND MOVE NORTH INTO OKLAHOMA BY FRIDAY AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL BECOME SEVERE...WITH HAIL UP TO ONE INCH IN DIAMETER THE MAIN THREAT. THERE WILL ALSO BE A THREAT OF HEAVY RAINFALL WITH THE STRONGEST THUNDERSTORMS LATE TONIGHT AND INTO FRIDAY MORNING. HOWEVER...WIDESPREAD FLOODING IS NOT ANTICIPATED.
Local storm report, May 9, 5:12 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 PM CDT THU MAY 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM 5 NW MORGAN TX .75 INCH HAIL
05/09/02 BOSQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:37 PM CDT | Severe Thunderstorm Warning | FWD | Eastland | 38 min |
| May 9, 8:26 PM CDT | Severe Thunderstorm Warning | FWD | Erath | 79 min |
| May 9, 9:17 PM CDT | Severe Thunderstorm Warning | FWD | Hamilton | 43 min |
| May 9, 9:50 PM CDT | Severe Thunderstorm Warning | FWD | Bosque | 40 min |
| May 9, 10:01 PM CDT | Severe Thunderstorm Warning | FWD | Hamilton | 59 min |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | FWD | Johnson, Tarrant | 45 min |
| May 9, 10:29 PM CDT | Severe Thunderstorm Warning | FWD | Bosque | 61 min |
| May 9, 11:22 PM CDT | Severe Thunderstorm Warning | FWD | Hill | 53 min |
| May 9, 11:27 PM CDT | Severe Thunderstorm Warning | FWD | Johnson, Tarrant | 48 min |
| May 9, 11:33 PM CDT | Flash Flood Warning | FWD | Tarrant | 3 hr |
| May 9, 11:45 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 60 min |
| May 10, 12:05 AM CDT | Flash Flood Warning | FWD | Johnson | 3 hr |
| May 10, 12:39 AM CDT | Severe Thunderstorm Warning | FWD | Grayson | 51 min |
| May 10, 12:53 AM CDT | Severe Thunderstorm Warning | FWD | Hood | 52 min |
| May 10, 1:25 AM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 65 min |
| May 10, 1:40 AM CDT | Severe Thunderstorm Warning | FWD | Parker | 50 min |
| May 10, 4:08 AM CDT | Severe Thunderstorm Warning | FWD | Denton | 67 min |
| May 10, 5:40 AM CDT | Severe Thunderstorm Warning | FWD | Denton | 35 min |
| May 10, 6:24 AM CDT | Severe Thunderstorm Warning | FWD | Collin | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.